Alert archive / Wisconsin / River Flood Warnings in 2019

River Flood Warning 38, NWS Green Bay, WI

April 22, 2019Florence County, Marinette County, Wisconsin; Dickinson County, Menominee County, Michigan

NWS Green Bay, WI issued this river flood warning at Apr 22, 2019, 6:34 PM CDT for Florence County, Marinette County, Wisconsin; Dickinson County, Menominee County, Michigan. It took effect at Apr 23, 2019, 4:00 AM CDT. It was in force for 21 days.

The area

The counties it named.

The facts

Issued
Apr 22, 2019, 6:34 PM CDT (23:34 UTC)
In effect from
Apr 23, 2019, 4:00 AM CDT
Expired
May 13, 2019, 6:34 PM CDT
In force
21 days
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Flood severity
Minor

Counties Dickinson County, MI, Menominee County, MI, Florence County, WI, Marinette County, WI

The radar

The Marquette radar (KMQT), 99 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Menominee River at Niagara (NIAW3). The gauge peaked at 14.51 ft at Apr 24, 2019, 8:00 PM CDT.

actionminormoderatemajor81012141604/2204/2304/2404/2504/2604/2704/2804/2904/3005/0105/0205/0305/0405/0505/0605/0705/0805/0905/1005/1105/1205/1305/14
Action stage
10 ft
Minor stage
13 ft
Moderate stage
15 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04065106, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this river flood warning went out at Apr 22, 6:22 PM CDT, 12 minutes earlier.

Area forecast discussion, Apr 22, 6:22 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
622 PM CDT Mon Apr 22 2019

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Tuesday
Issued at 221 PM CDT Mon Apr 22 2019

Main forecast concern remains on amount of rainfall from late this
afternoon through tonight, especially as area rivers are still
running high.

The 19Z MSAS surface analysis indicated an area of low pressure
centered over central IA. A quasi-stationary front stretched
northeast from the surface low across southern WI and a cold front
extended southwest from the low pressure into the southern Plains.
The radar mosaic showed several bands of rain showers with a few
embedded thunderstorms from the Upper Midwest into the Great
Lakes.

The surface low is forecast to track into southwest WI this
evening before moving toward northern sections of Lake Huron by
12Z Tuesday. Just enough instability to exist into the evening to
justify carrying a chance of thunderstorms over central/east-
central WI. While the vast majority of these storms will be of the
garden-variety, cannot rule out a couple of stronger storms over
the southern sections of the forecast area with marginal hail
being the main threat. The larger threat for tonight will be the
locally heavy rainfall with PW values at 1.0" or greater over most
of northeast WI. Sufficient lift to be provided by the surface low
and the favorable right entrance region of the upper jet situated
over Ontario. Furthermore, a mid-level shortwave trough to
accompany the surface low across WI to add decent Q-G forcing.
Expect to see rain amounts of 0.50 to 1.00" with locally higher
amounts possible under any thunderstorms. The highest totals
appear to be focused across parts of central and most of east-
central WI and occur mainly during the evening hours. Prefer to
keep the Flood Watch going even across the north since that part
of the state has already had rain earlier. Min temperatures to
range from the middle 30s north-central, to the lower to middle
40s east-central WI.

Back edge of light rain showers should be pulling away from far
eastern WI early Tuesday morning, so will need to carry a minimal
pop for a few hours after sunrise. Otherwise, a ridge of high
pressure is forecast to build across WI on Tuesday, bringing
decreasing clouds, a drier air mass and slowly subsiding winds.
Look for max temperatures to range from the lower to middle 50s
near Lake MI, to the lower to middle 60s over parts of central WI.

.LONG TERM...Tuesday Night Through Monday
Issued at 221 PM CDT Mon Apr 22 2019

Generally dry weather is anticipated Tuesday night into
Wednesday. The GFS/GEM models brings some showers to the WI/Upper
MI border area on Wednesday, but with the warm front north of
the border, this seems unlikely. A dry, breezy and mild day looks
like a good bet, along with elevated fire weather conditions.

A cold front and RRQ of an upper level jet will move through the
region late Wednesday night into Thursday, but precipitation
amounts are uncertain at this time. The GFS is much more
aggressive with QPF than the ECMWF, and seems overdone. There may
be just enough instability to generate a few thunderstorms along
and ahead of the front Thursday afternoon.

Dry conditions return on Thursday night and Friday as high
pressure arrives.

Wet weather may return late Friday night into Saturday, as strong
WAA/isentropic lift develops on the nose of a 40+ knot LLJ.
Medium range models both indicate low pressure moving through the
region on Saturday, but the GFS is much deeper and farther north
than the 00z ECMWF. The 12z ECMWF has trended much farther south
and weaker. For now, will continue with the model blend and
likely pops for Saturday, but this may need to be changed with
subsequent forecasts. The eventual track will have big
implications on precipitation trends, temperatures and possibly
precipitation type.

Forecast confidence is low for the rest of the weekend and early
next week, so will stick exclusively with the model blend during
that period.

Temperatures will remain mild through the rest of the work week,
then likely cool off for the weekend and early next week.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 621 PM CDT Mon Apr 22 2019

Flying conditions will continue to deteriorate this evening as an
area of low pressure rides northeast along a quasi-stationary
front into southwest WI this evening, then across east-central WI
around midnight. Showers will accompany this system with moderate
to locally heavy rainfall expected, especially across central and
east- central WI. Some thunderstorms are possible, mainly for the
eastern TAF sites early this evening. Cigs/vsbys are forecast to
settle into IFR conditions for the bulk of tonight. Winds are
expected to become north- northwest once the low departs and
become gusty at times. A ridge of high pressure will move into the
region Tuesday morning, bringing decreasing clouds and a return
to VFR conditions over central WI by around 12Z and eastern WI by
15Z. Good flying conditions can then be expected late Tuesday
morning through the rest of the TAF period.
&&

.HYDROLOGY...
Issued at 221 PM CDT Mon Apr 22 2019

A Flood Watch will remain in effect for the most the area, except
the lakeshore counties through tonight. We are still expecting
rainfall amounts of one-half to one inch with locally higher
amounts possible under any thunderstorms. The heavy rain will
cause additional rises in river levels and may cause additional
flooding. Urban street flooding and ponding of water on area
roadways may also occur.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Tuesday morning for WIZ005-010>013-018>021-
030-031-035>039-045-048-049-073-074.
&&

SHORT TERM.....Kallas
LONG TERM......Kieckbusch
AVIATION.......Cooley
HYDROLOGY......Kallas
Hazardous weather outlook, Apr 22, 2:44 PM CDT, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
244 PM CDT Mon Apr 22 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-231945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
244 PM CDT Mon Apr 22 2019

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected across most of the region
tonight. A few of the storms may produce strong winds and small
hail. The greatest risk of seeing stronger storms would be south
of a line from Wisconsin Rapids to Appleton to Manitowoc.

A Flood Watch remains in effect for much of the area, except the
lakeshore counties. Additional rainfall amounts of one-half to
one inch are expected, although locally higher amounts are
possible. These new rains may lead to further river rises across
the area. Keep up to date with the latest river forecasts if you
live near a river or stream. The heavy rain may cause urban street
flooding and ponding of water on roadways, resulting in hazardous
travel.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

The additional rainfall will cause rivers to rise again, and
possibly result in additional river flooding in some areas through
the end of the work week. Residents who live along rivers and
streams should keep a close eye on river levels, and be prepared
to move to higher ground. Boaters and fishermen should also use
caution due to hazardous currents on fast-moving rivers.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report rainfall amounts over an inch.
Spotters should also report hail over a half inch in diameter, or
strong or damaging wind gusts this evening.

LMZ521-522-541>543-231945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
244 PM CDT Mon Apr 22 2019

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Gusty north to northwest winds and building waves will result in
hazardous conditions for small craft late tonight into Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

The probability for widespread hazardous weather is low.

Kallas/Kieckbusch

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 2:58 PM CDTSmall Craft AdvisoryGRB24 hr
Apr 22, 4:16 PM CDTRiver Flood WarningGRBFlorence21 days
Apr 22, 6:34 PM CDTRiver Flood WarningGRBFlorence21 days

Nearby

River Flood Warnings in Wisconsin, 2019River Flood Warnings in Michigan, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.